Archive for the ‘injection site reactions’ Category

Reflections on injections

Saturday, August 18th, 2012

For the second year in a row I went into my yearly neurologist appt with the thought of switching to the oral meds on my mind. I was really gung ho last year, this year I had read quite a bit about heart issues with gilenya and I was pretty sure I would stick with the rebif. After talking to the doc I decided I would indeed stick to it another year at least. But I really don’t like the shots.

One of my biggest issues with the injections is occasionally I will experience significant pain. Other times nothing at all. When I first started I was told to ice my injection location beforehand. This didn’t work for me at all. I talked to a nurse at the pharmacy and she suggested a warm compress. This worked a lot better, but still I would occasionally experience discomfort. Sometimes a stinging feeling as the meds injected, other times it would feel like the stings would travel through my groin and down into my legs. Weird! Nobody had an answer for me.

So yesterday I had my yearly physical with my GP and he suggested I get a tetnus shot since it had been ages since I had gotten one. I thought what the heck, just another shot. The nurse came in and swabbed the area and before she injected me she made a big production about fanning the area. I asked her about it and she said sometimes the alcohol will travel into the body with the needle and will sting like lava. I thought, wait a minute, that sounds familiar. Could that be the cause of my injection pain? So today I tried that, day one of pain-free injection alcohol drying experiment was a success! We’ll see what happens down the road…

Injection bruise

Sunday, July 6th, 2008

I am taking rebif for my ms. So far so good, I am just into my second month of full doses. The injections kind of freaked me out at first, as I am sure they do most folks. However I found them to not me too bad. I usually ice the area I am going to inject into beforehand and that seems to make it much less bothersome. I use the very ice paks they shipped the rebif to me with, at least part of that packaging is getting reused.

So I have had very few site reactions with the injections. I use the auto injector to take my shots and I find it to be very easy to use. About two weeks ago I had my first site reaction. I got this hard lump that hurt a little. It lasted for about two hours, then went away. I asked my sister about it who is a nurse and she said it can be the result of many things. I could have not prepared my injection area as well as I should have, possibly picking something up from my hands. My angle of injection may have been off. She also said that needles sometimes get spurs in them that pull on the skin upon removal or injection. So all things to keep in mind (not much to do about the spurs I suppose.)

It is recommended that you rotate your injection area around so as to do as little damage to the areas I suppose. Their are eight spots, actually four pairs: back of the arms, above the buttocks on the back legs, stomach and front of the legs in pairs of left and right sides. I keep a little injection journal to keep track of where I am. So as a runner, my legs are somewhat muscular and have less fat to inject the rebif into (fortunately for me (or not!) even though I run I have enough fat in the other areas to where it is no problem.) But the fronts on my thighs seem to be a real problem. I now have really nasty bruises on both legs and enough pain in my left thigh that I earlier thought it was an abductor injury. So I think I am going to have to skip that area. My sister does not think this is a big deal, if one area gives you trouble, then skip it. I think I might call mslifelines and ask them about it, see if they have alternative areas for injection or if I don’t need to worry about it.

No run today, the polution from last nights fireworks (as well as the lack of sleep) kept me in bed this morning. Tomorrow I’ll finish off the week with another 30+ week, three in a row now (or then).